Wyoming, 2024

Hail in Wyoming, June 2, 2024

June 2, 2024 · NWS CYS · 1 event in 1 county or zone

An isolated, short lived severe thunderstorm tracked across Niobrara County during the mid afternoon hours on 6/2. This storm produced significant accumulations of hail along Highway 18 between Manville and Lusk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated, short lived severe thunderstorm tracked across Niobrara County during the mid afternoon hours on 6/2. This storm produced significant accumulations of hail along Highway 18 between Manville and Lusk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 1:41 PM MST, 59 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle today. Some storms will be strong to severe, with large hail and damaging winds.
  • Elevated to high winds will be possible across the Arlington wind prone and south Laramie Range foothills and I-80 Summit Tuesday and Wednesday. A High Wind watch may be needed.
  • Above normal temperatures likely Tuesday through Thursday as temperatures climb into the mid to upper 80s across much of the region.
Area forecast discussion, Jun 2, 1:41 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Numerous showers and thunderstorms are expected across all of
  southeast Wyoming and the western Nebraska Panhandle today.
  Some storms will be strong to severe, with large hail and
  damaging winds.

- Elevated to high winds will be possible across the Arlington wind
  prone and south Laramie Range foothills and I-80 Summit
  Tuesday and Wednesday. A High Wind watch may be needed.

- Above normal temperatures likely Tuesday through Thursday as temperatures
  climb into the mid to upper 80s across much of the region.

&&

.MESOSCALE...
Issued at 219 PM MDT Sun Jun 2 2024

Thunderstorms are increasing in coverage & intensity across much
of southeast Wyoming and the western Nebraska Panhandle with the
primary focus along and southeast of a line from CYS to AIA. The
air mass in this area has become moderately unstable, with steep
low & mid-level lapse rates near 8.5 deg C/km and dew points 50-
60 deg F supporting MLCAPEs near 2000 J/kg. This combined w/ the
strong mid-level flow upwards of 45 knots is supporting 40+ knot
effective bulk shear values, favorable for supercell structures/
organized linear segments capable of producing large hail/strong
wind gusts. Quasi-discrete supercells early this afternoon could
have the potential for very large & destructive hail to 2 inches
in diameter or larger, as evidenced by the recent supercell over
Banner/Morrill/Cheyenne counties in the southern Panhandle which
produced larger than golf ball size hail. Expect the main hazard
to shift toward damaging winds over the next few hours with cold
pool organization expected to support upscale growth into a long
lived MCS downstream. Severe Thunderstorm Watch 375 is in effect
until 10 PM MDT this evening.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 415 AM MDT Sun Jun 2 2024

Convection is finally wrapping up across the area as the lift
associated with the latest vorticity maximum moves out to the
east. High clouds and moisture can be seen on satellite ejecting
across western Nebraska. The break will not be long-lived
though. The broad but low amplitude trough axis is nearing the
area and will finally push through later today and bring another
round of showers and thunderstorms. This trough has supported
the development of a modest surface cyclone in the lee of the
Bighorns in NE WY/SE MT. The low and associated surface trough
extending southward along the front range will push eastward
this morning as a cool front, pushing the dryline mostly east of
our area and ushering in west to northwest winds at the
surface. Recent guidance has trended faster with this, which
will lead to an earlier than usual max temperature today and
also inhibit the heating potential somewhat. Convection will
kick off early today, perhaps as early as 11AM with scattered to
numerous showers and storms expected to cover much of the area
by mid afternoon. While the low-levels will be fairly dry,
precipitable water is above normal for this time of year thanks
to good moisture between about 600 and 200 mb. Vertical wind is
decent, but mostly speed shear as winds will be more or less
mostly westerly through the column. These parameters and HiRes
guidance indicate the potential for upscale growth into linear
systems as the afternoon progresses. Storms will be capable of
producing isolated to scattered strong to severe wind gusts.
Isolated hail reports are certainly possible, but wind is the
primary concern today. A more favorable environment for severe
storms will be located just east of our forecast area, so we
will be watching for more diverse storm hazards in the eastern
row of counties where low-level moisture is better and there is
some directional wind shear. On the bright side, this should not
be a very long duration event, as the trough axis should pass
through between 6 and 8PM and shut off the primary lifting
mechanism behind. A few showers may linger into the evening, but
the severe threat should be concluded by then.

Again, the break won't be very long as this next shortwave races out
to the east and another strong but low amplitude wave drops into the
Pacific northwest tonight. However, considerable warm air advection
aloft overnight into tomorrow morning will result in reduced mid-
level lapse rates on Monday and fairly minimal instability. While
synoptic lift should still be enough to kick off shower activity
along and ahead of the next front, severe convection is fairly
unlikely. However, the marginal instability should be enough to have
embedded thunderstorms. Monday will also be a fairly late show,
since it's more related to the synoptic cold front which will arrive
in the evening. Look for activity to develop over our western zones
in the late afternoon and progress eastward through about midnight.
This trough will be more potent than the preceding ones, leading to
a return of the gusty winds across the area. Elevated to near high
winds will start as early as Monday night, but more information on
this is found in the long term section below.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 415 AM MDT Sun Jun 2 2024

The first half of the long term forecast period will be quiet in
terms of precipitation chances, but we could see a period of
elevated to high winds impacting the both the wind prone regions and
locations along and east of the Laramie Range Tuesday and Wednesday.
A strong shortwave trough will pass north of the region and at the
base of this trough axis will be a band of 50-55kt 700mb winds that
will be located across Wyoming. This flow will also be out of the
west which is typically a good vector for our region to see some
elevated wind gusts. Tight MSLP gradients located across the Laramie
Range will be the driving force for the high winds across the
Arlington wind prone and the I-80 Summit. In house model guidance
still show greater than 50 percent probabilities for high wind gusts
for Arlington and the south Laramie Range location Tuesday and
Wednesday. If trends hold, a High Wind Watch may be needed for those
areas where the confidence is highest for wind gusts greater than 58
mph will occur. Areas along and east of I-25 across SE Wyoming could
see breezy conditions through this time period, but high winds are
not anticipated at this time.

Temperatures during this period wil also trend to above normals for
much of SE Wyoming. These temperatures may also be boosted by the
warm and dry downslope winds that will be ongoing. Current forecast
shows temperatures int he mid 80s holding steady Tuesday through
Thursday across much of SE Wyoming and the Nebraska Panhandle. With
these warmer than average temperatures and gusty winds, there is
some concern for some fire weather conditions to materialize during
the afternoon hours.

Heading toward the end of next week, ridging builds aloft which will
keep the forecast predominately dry and warm but there is a chance we
could see some afternoon diurnal convection over the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1109 AM MDT Sun Jun 2 2024

Scattered rain showers and thunderstorms will sweep through the
area quickly this afternoon. VFR is expected at all terminals,
with brief fluctuations to MVFR when VCTS and TSRA bring VIS
reductions and gusty winds at times between 18z and 0z today.
Wind gusts could approach severe thresholds, so AMD may be
necessary at times this afternoon for some terminals. Please see
individual TAFs for further information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...CLH
SHORT TERM...MN
LONG TERM...AW
AVIATION...BW
Hazardous weather outlook, Jun 2, 3:11 AM MST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 AM MDT Sun Jun 2 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
411 AM MDT Sun Jun 2 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Numerous showers and thunderstorms are expected across all of
  southeast Wyoming and the western Nebraska Panhandle today.
  Strong to locally damaging wind gusts will be the main
  convective hazard, mainly from late morning through late
  afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Elevated to high winds will be possible across the Arlington wind
  prone and south Laramie Range foothills and I-80 Summit
  Tuesday and Wednesday. A High Wind watch may be needed.

- Above normal temperatures likely Tuesday through Thursday as temperatures
  climb into the mid to upper 80s across much of the region.

.Spotter information statement...

Spotters are encouraged to report severe weather to the local
National Weather Service Office.

In the hours before

Special weather statement, Jun 2, 1:20 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
220 PM MDT Sun Jun 2 2024

WYZ102-107-108-022100-
East Platte County WY-Goshen County WY-Niobrara County WY-
220 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NIOBRARA...NORTHWESTERN
GOSHEN AND NORTHEASTERN PLATTE COUNTIES THROUGH 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 9 miles west of Lusk, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Manville, Van Tassell, Keeline, and Niobrara County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10467 4275 10478 4303 10435 4266 10410
TIME...MOT...LOC 2020Z 241DEG 26KT 4271 10464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jun 2, 1:34 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT Sun Jun 2 2024

NEZ002-022100-
Dawes NE-
234 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAWES COUNTY
THROUGH 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Red Cloud Campground, or 13 miles southwest of Hay
Springs, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4245 10289 4247 10301 4265 10295 4263 10278
      4260 10277 4245 10277
TIME...MOT...LOC 2034Z 283DEG 28KT 4254 10287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Jun 2, 2:07 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
307 PM MDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             11 NE Potter            41.33N 103.16W
06/02/2024  M1.75 Inch       Cheyenne           NE   Public

            Public report relayed by Emergency
            Management.

&&
Local storm report, Jun 2, 2:10 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
310 PM MDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             13 NE Potter            41.33N 103.16W
06/02/2024  M1.75 Inch       Cheyenne           NE   Public

            Corrects previous hail report from 11 NE
            Potter. Public report relayed by Emergency
            Management.

&&
Local storm report, Jun 2, 2:26 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
326 PM MDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Hail             Gurley                  41.32N 102.97W
06/02/2024  M1.00 Inch       Cheyenne           NE   Emergency Mngr

&&

TT
Special weather statement, Jun 2, 2:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Sun Jun 2 2024

WYZ115>117-022215-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
339 PM MDT Sun Jun 2 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN ALBANY AND SOUTHWESTERN
LARAMIE COUNTIES THROUGH 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rogers Canyon to near Virginia Dale. Movement was
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laramie, West Laramie, Happy Valley, Federal, Table Mountain Ranches,
Willadsen Estates, Antelope Buttes, Rocking Star Ranch, Rogers
Canyon, Granite Canon, Tie Siding, Pumpkin Vine, Vedauwoo Campground,
North Crow Campground, Ames Monument, Horse Creek, The Buttes, Curt
Gowdy State Park, Yellow Pine Campground, and Tie City Campground.

This includes Interstate 80 in Wyoming between mile markers 309 and
353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 10566 4158 10514 4100 10493 4100 10557
TIME...MOT...LOC 2139Z 227DEG 36KT 4138 10547 4100 10534

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 179 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
June 2, 2:40 PM MST
Where
Niobrara County, 4.11 mi ESE of Manville
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -104.550

The public reported significant hail accumulation between 3 and 6 inches deep along Highway 18 between Manville and Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181962.